Arizona, 2011

Flash Flood in Arizona, July 8, 2011

July 8, 2011 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms with heavy rain caused flash flooding in Matkatamiba Canyon, a side canyon to the Grand Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms with heavy rain caused flash flooding in Matkatamiba Canyon, a side canyon to the Grand Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 8, 2:45 PM MST, 15 minutes earlier.

Area forecast discussion, Jul 8, 2:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
245 PM MST FRI JUL 8 2011

.SYNOPSIS...HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING
MONSOON MOISTURE INTO NORTHERN ARIZONA THROUGH THE WEEKEND AND INTO
EARLY NEXT WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY WITH NEAR NORMAL TEMPERATURES. BY MIDWEEK...A DRYING TREND MAY
BEGIN AS A LOW PRESSURE TROUGH DEEPENS ALONG THE WEST COAST.

&&

.DISCUSSION...HIGH PRESSURE OVER THE SOUTHERN STATES WILL REMAIN IN
PLACE FOR THE NEXT COUPLE OF DAYS BEFORE IT BEGINS TO SLOWLY SHIFT
EASTWARD EARLY NEXT WEEK AS LOW PRESSURE TROUGH DEVELOPS ALONG THE
WEST COAST.

DEEP LAYER FLOW FROM THE SOUTH WILL CONTINUE TO BRING ABUNDANT
MOISTURE NORTHWARD INTO NRN AZ EACH DAY RESULTING IN SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. THIS FLOW PATTERN SHOULD RESULT
IN STORMS DEVELOPING ACROSS THE HIGHER TERRAIN OF THE MOGOLLON RIM
THEN MOVING SLOWLY NORTHWARD INTO THE LOWER ELEVATIONS OF THE LITTLE
COLORADO RIVER VALLEY. OUTFLOWS FROM THESE STORMS MAY ALSO PRODUCE
STORMS OVER THE LOWER ELEVATIONS OF GILA AND YAVAPAI COUNTIES.

BY EARLY NEXT WEEK...THE WEST COAST TROUGH WILL BRING A STRONGER
SOUTHWEST FLOW OVER NORTHERN AZ AS WELL AS A DRIER PACIFIC AIR
STREAM. EXPECT SOME DECREASE IN CONVECTIVE ACTIVITY ESPECIALLY ACROSS
THE WESTERN ZONES.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
DECREASE IN COVERAGE THIS EVENING AND REDEVELOP ON SATURDAY MORNING.
ERRATIC WINDS AND IFR CONDITIONS SHOULD BE EXPECTED NEAR THE
STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................DB
AVIATION/FIRE WEATHER.......BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 8, 10:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST FRI JUL 8 2011

AZZ004>018-037>040-090700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY. STORMS
ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN EARLY THEN MOVE
SLOWLY NORTHWARD INTO THE LOWER ELEVATIONS. SMALL HAIL AND HEAVY RAIN
CAN BE EXPECTED IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MOIST SUBTROPICAL AIRMASS WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS TO NORTHERN ARIZONA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 8, 10:22 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST FRI JUL 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HAIL             6 NNE PRESCOTT          34.66N 112.41W
07/08/2011  M0.88 INCH       YAVAPAI            AZ   TRAINED SPOTTER

&&

EVENT NUMBER FGZ1100174

RB

The radar

The Cedar City radar (KICX), 143 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
July 8, 3:00 PM MST to 5:00 PM MST
Where
Coconino County, 5.85 mi NNE of Havasupai to 4.85 mi N of Havasupai
Cause
Heavy Rain
Reported by
Public
Coordinates
36.310, -112.667

Heavy rain from a thunderstorm caused a flash flood in Matkatamiba Canyon. A group of rafters was hiking in the side canyon of the Grand Canyon when a 13 foot wall of water came crashing through. They were trapped in a wide spot in the canyon above a narrow spot (3 to 5 feet wide) where the flood water was raging 35 to 40 feet deep. Their boats were tied at the mouth of Matkatamiba Canyon. Two of their boats flipped when the flood hit. Other boats broke loose and floated down the Colorado River and were recovered later.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335212.